Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 18, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at May 27, 2024, 8:04 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2024, 8:04 PM EDT (00:04 UTC)
- Expired
- May 27, 2024, 8:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:20 PM EDT | TSTM WND DMG | 2 Nnw New Mahoning, PA | Delayed report from Monday, May 27. Broken and uprooted trees in a large swath along a trail near Mauch Chunk Lake. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS51 KPHI 280004
SVRPHI
PAC025-089-280045-
/O.NEW.KPHI.SV.W.0018.240528T0004Z-240528T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
804 PM EDT Mon May 27 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Carbon County in northeastern Pennsylvania...
Southwestern Monroe County in northeastern Pennsylvania...
* Until 845 PM EDT.
* At 804 PM EDT, a severe thunderstorm was located over Hometown, or
near Tamaqua, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Kunkletown, Gilbert, Pocono Raceway, Lake Harmony,
Albrightsville, Kresgeville, Sun Valley, Jonas, Meckesville,
Beltzville State Park, Penn Forest Reservoir, Christmans, Lansford,
and Summit Hill.
This includes the following highways...
Northeast Extension between mile markers 73 and 91.
Interstate 80 in Pennsylvania between mile markers 288 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 7551 4083 7540 4078 7583 4083 7590
4091 7599 4098 7582 4098 7580 4101 7573
4102 7574
TIME...MOT...LOC 0004Z 255DEG 18KT 4085 7595
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gorse2 follow-up statements
909
WWUS51 KPHI 280014
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
814 PM EDT Mon May 27 2024
PAC025-089-280045-
/O.CON.KPHI.SV.W.0018.000000T0000Z-240528T0045Z/
Carbon PA-Monroe PA-
814 PM EDT Mon May 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CARBON AND SOUTHWESTERN MONROE COUNTIES...
At 813 PM EDT, a severe thunderstorm was located over Nesquehoning,
or near Tamaqua, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Kunkletown, Gilbert, Pocono Raceway, Lake Harmony,
Albrightsville, Kresgeville, Sun Valley, Jonas, Meckesville,
Beltzville State Park, Penn Forest Reservoir, Christmans, Lansford,
and Summit Hill.
This includes the following highways...
Northeast Extension between mile markers 73 and 91.
Interstate 80 in Pennsylvania between mile markers 288 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4110 7551 4083 7540 4078 7583 4083 7590
4091 7599 4098 7582 4098 7580 4101 7573
4102 7574
TIME...MOT...LOC 0013Z 268DEG 21KT 4085 7587
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Gorse997
WWUS51 KPHI 280030
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
830 PM EDT Mon May 27 2024
PAC025-089-280045-
/O.CON.KPHI.SV.W.0018.000000T0000Z-240528T0045Z/
Carbon PA-Monroe PA-
830 PM EDT Mon May 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR CARBON AND SOUTHWESTERN MONROE COUNTIES...
At 829 PM EDT, a severe thunderstorm was located over Jim Thorpe, or
over Lehighton, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Kunkletown, Gilbert, Pocono Raceway, Lake Harmony,
Albrightsville, Kresgeville, Sun Valley, Jonas, Meckesville,
Beltzville State Park, Penn Forest Reservoir, Christmans, Summit
Hill, and Bowmanstown.
This includes the following highways...
Northeast Extension between mile markers 73 and 91.
Interstate 80 in Pennsylvania between mile markers 288 and 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 4110 7551 4083 7540 4078 7580 4083 7586
4098 7582 4098 7580 4101 7573 4102 7574
TIME...MOT...LOC 0029Z 259DEG 20KT 4086 7574
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GorseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:32 PM EDT, 32 minutes earlier.
Area forecast discussion, May 27, 7:32 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 732 PM EDT Mon May 27 2024 .SYNOPSIS... A cold front crosses through our region tonight into Tuesday morning. Weak high pressure builds through the region Tuesday. Low pressure passes through Wednesday and Wednesday night. High pressure returns to close out the week. && .NEAR TERM /THROUGH TUESDAY/... Main change with the early evening update was to lower PoPs and coverage of showers and thunderstorms through the evening hours. We're not out of the woods yet in terms of severe risk as winds just a few thousand feet aloft are above 40kt, but due to the earlier convection and cloud cover, it appears the more stable boundary layer is limiting the extent of evening thunderstorms. Very broken line of showers and storms continues to progress closer to our region from central PA and central MD. The severe thunderstorm watch continues through 9 PM EDT. That should cover the peak of the severe risk period, but may have storms and showers linger a few hours later than that. As far as hazards, wind is becoming the primary hazard. As mentioned above, we have stronger winds just above the surface, so it won't take much to mix it down. Also have a concern for heavy rain and flooding especially in the Lehigh Valley, NW NJ, and southern Poconos where some areas have already received nearly 2 inches from earlier storms The hail threat is decreasing as convection has been relatively low topped, though can't rule out hail around the severe threshold (1" in diameter). Low level winds are now nearly unidirectional, which further decreases the threat of tornadoes. Can't rule any one threat out, but in general our focus now is primarily on the wind and heavy rain threat. The bulk of the activity should be east of the region around midnight, just ahead of the initial cold front. A secondary cold front will pass through later in the day on Tuesday. Temperature gradient across either front isn't significant, so temperatures tomorrow may be close to what we are seeing today. However, the big change will be noticed in the humidity. Surface dew points drop from the upper 60s/low 70s on Monday to the upper 50s/low 60s on Tuesday. We should have mostly dry conditions tomorrow, though isolated storms are possible in the southern Poconos as a lagging mid and upper level short wave trough slides just northwest of the region. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... That upper trough will be over the Northeast/Great Lakes/Ohio Valley/Mid-Atlantic for the mid-week period. A short wave trough will dive into the base of the trough Tuesday night, and surface low pressure develops over the Appalachians. This low will the pass through the region on Wednesday and Wednesday night. Showers will become likely along with scattered thunderstorms for most of the area Wednesday. With highs generally in the mid to upper 70s and dew points mainly in the mid to upper 50s, SB CAPE looks to be minimal, generally up around 500 J/kg and highest 0-6 km Bulk Shear values will be 35-45 kt, mainly over southern New Jersey and Delmarva. So while thunderstorms are possible, there does not look to be a widespread severe weather outbreak at this time. Showers taper off Wednesday night as low pressure departs. Another shortwave trough is expected to cross on Thursday, but by then, moisture will be very limited, so only have a slight chance of showers and storms at this time. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The Long Term period should mostly be dry as surface high pressure builds over the area. Upper trough departs over the weekend and will be replaced by mid- level ridging. Conditions should remain dry into the weekend with the next system approaching early in the new week. Cooler Friday with below normal temperatures, and then temperatures return to normal levels over the weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas... Through Tonight...The next round of showers and storms is approaching from the west and will affect most of the TAF sites between 0 and 3z. Sub VFR and even IFR is likely right as they move over the TAF sites. We have the mention of thunder in at all sites except PHL and PNE since as of early this evening, it looks like they may end up between two areas of storms..one to the north and another to the south. But it's still possible though that these lines merge meaning PHL/PNE could still be affected. Conditions should be mainly VFR after 3z as storms move out. S winds around 10 kt, become W after 06Z. Moderate confidence on the overall pattern, but low confidence on details. Tuesday...Mostly VFR. Westerly winds 10 to 15 kt. Moderate confidence. Outlook... Wednesday...Sub-VFR conditions Wednesday in SHRA/scattered TSRA. Thursday through Saturday...VFR. && .MARINE... Small Craft Advisory for the NJ ocean waters for this afternoon and the first half of tonight for as winds will increase to 15 to 20 kt with gusts up to 25 kt. For DE ocean waters and DE Bay, S winds will average 15 to 20 kt. Winds turn W around 10 kt late tonight. Thunderstorms will impact the waters with potentially damaging winds and large hail later today and tonight. Outlook... Tuesday through Saturday...Sub-SCA conditions expected through the week. VSBY restrictions in showers and scattered thunderstorms expected on Wednesday. Rip Currents... For Tuesday, winds will shift to more of a W to SW flow. There will continue to be a MODERATE risk for dangerous rip currents at NJ beaches and a LOW risk at DE beaches. For Wednesday, it appears that most of the region should see a LOW risk for rip currents. However, with the unique bathymetry of Altantic County, the risk there may be MODERATE. As always, rip currents can still develop, and often occur in the vicinities of jetties and piers. Utilize any guarded beaches this holiday weekend if venturing out into the water. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 1 AM EDT Tuesday for ANZ450>453. && SYNOPSIS...Johnson/MPS NEAR TERM...Johnson/MPS SHORT TERM...Johnson/MPS LONG TERM...Johnson/MPS AVIATION...Fitzsimmons/Johnson/MPS MARINE...Johnson/MPS
Hazardous weather outlook, May 27, 9:28 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 928 AM EDT Mon May 27 2024 DEZ001>003-MDZ012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-281330- New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe- Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 928 AM EDT Mon May 27 2024 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms will impact the area through this evening. Some thunderstorms will be severe, and capable of damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-281330- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 928 AM EDT Mon May 27 2024 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Thunderstorms will impact the area through this evening. Some thunderstorms will be severe, and capable of damaging wind gusts and large hail. There is a moderate risk for the development of dangerous rip currents through Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450>455-281330- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 928 AM EDT Mon May 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Thunderstorms will impact the area through this evening. Some thunderstorms will be severe, and capable of damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-281330- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 928 AM EDT Mon May 27 2024 This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and tonight. Thunderstorms will impact the area through this evening. Some thunderstorms will be severe, and capable of damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, May 27, 2:08 PM EDT, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
208 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Marine Tstm Wind Barnegat Light 39.76N 74.11W
05/27/2024 M47 MPH Ocean NJ Public
&&
SFJLocal storm report, May 27, 2:22 PM EDT, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
222 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Marine Tstm Wind 3 N Barnegat Light 39.80N 74.12W
05/27/2024 M48 MPH Ocean NJ Public
Sedge Island - KNJWARET3 Personal Weather
Station.
&&
DeSilvaThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:28 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh, Northampton | 47 min |
| May 27, 8:46 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.